e-mail me at billdeg@umich.edu


back on migraine meds

In 2009-2010, I was on generic depacote to treat severe migraines. The meds knocked out the migraines, for the most part, but also resulted in some substantial weight gain and my neurologist slowly weaned me off. I spent a few years with sporadic migraines. My time in Sharjah and even moreso Lebanon was largely migraine-free. I had a prescription painkiller that I took when one came on that was particularly severe but until a few months ago, it was nothing like the summer of 2009, a most miserable period of time, when I clearly recall wishing to bang my head against the sidewalk to take my mind off the incessant throbbing and pulsing in my temples and forehead.

A few months ago, the migraines grew more frequent and changed a bit, coming on more often in the middle of the night, strong enough to wake me up, strong enough that Nicole made an appointment at the neurologist and got the necessary referral from our family doc. I don't experience many other symptoms, like the light and noise sensitivity and nausea that many migraine-sufferers feel. I get occasional dizziness which seems largely disconnected from the headaches and continue to experience partial atrophy of my palate, which the doctors maintain has a neurological basis--likely the same anomaly causing the migraines--but not one they can pin down (no tumor, thank goodness).

Anyway, the neurologist decided the severity and frequency warrant a return to meds, this time generic topamax instead, which doesn't have the weight gain side effect. It's going to take about a month to ease up to full dosage but in the five days since I started I've had two migraines (about on par) though the more recent one was of much less severity. Probably too soon to be connected to the meds but I'll take it. I'm not crazy about the idea of being on drugs at my tender age, but the prospect of sleeping all night without a migraine, night after night, couldn't be more appealing.

No comments: